MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 75100442
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 08/27/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that before a thr procedure the polarcup shell ti-plasma/ha 55 non-cem lug caps were found blocked.The caps do not unscrew.No procedure-related.S+n backup device available.No injuries or surgical delays reported.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that before a thr procedure the plugs of the polarcup shell ti-plasma/ha 55 non-cem (75100442) were found blocked.The device used in treatment was returned for investigation.The reported issue could be confirmed upon visual inspection.Both plugs are stuck with the polarcup.The hexagon head of the plug is observed to be heavily damaged, indicating that high torque was applied.The plugs are both observed to be recessed, indicating that it could initially be turned before getting jammed.A picture of the used t-handle was also provided, showing the hexagon head to be highly worn.It cannot be concluded whether the t-handle hexagon head was already worn when trying to remove the polarcup plugs.A worn hexagon head might contribute to issues during plug extraction.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.A review of the complaint history revealed no other complaint being reported for the batch in question.A review of the risk management file indicates that the associated risk level is low.Based on available information the root cause for the reported jamming cannot clearly be identified and stays undetermined.However, the executed investigation steps give no indication that the device failed to match specification at the time of manufacturing and the need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The returned device will be retained.

Brand Name
POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key10580931
Report Number9613369-2020-00182
Device Sequence Number1218876
Product Code JDI
UDI-Device Identifier07611996118339
UDI-Public07611996118339
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100442
Device Catalogue Number75100442
Device Lot NumberB1927164
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2020
Initial Date Received by Manufacturer 08/28/2020
Supplement Date Received by Manufacturer10/27/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1